Alert archive / Alabama / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 424, NWS Birmingham, AL

July 29, 2008Jefferson County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jul 29, 2008, 4:54 PM CDT for Jefferson County, Alabama. It was in force for 36 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 29, 2008, 4:54 PM CDT (21:54 UTC)
Expired
Jul 29, 2008, 5:30 PM CDT
In force
36 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

County Jefferson County, AL

The radar

The Birmingham radar (KBMX), 35 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 29, 5:13 PM CDTTSTM WND GST 60Birmingham, AL
Jul 29, 5:13 PM CDTTSTM WND GST 70Birmingham, AL
Jul 29, 5:24 PM CDTTSTM WND DMGBirmingham, ALMULITPLE TREES UPROOTED AT BIRMINGHAM ZOO.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 9.9 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2008-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1948 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2008-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1948 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
846 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 292154
SVRBMX
ALC073-292230-
/O.NEW.KBMX.SV.W.0424.080729T2154Z-080729T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
454 PM CDT TUE JUL 29 2008

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN JEFFERSON COUNTY IN CENTRAL ALABAMA...
  THIS INCLUDES THE CITIES OF...VESTAVIA HILLS...MOUNTAIN BROOK...
  IRONDALE...FULTONDALE...FAIRFIELD...BIRMINGHAM...HOMEWOOD...

* UNTIL 530 PM CDT

* AT 449 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR MOUNTAIN
  BROOK...AND MOVING NORTHWEST AT 5 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  HOMEWOOD...KINGSTON...BIRMINGHAM AIRPORT...U.A.B. CAMPUS...KETONA
  LAKES...TARRANT...B.J.C.C....LEGION FIELD...BIRMINGHAM
  FAIRGOUNDS...ENSLEY...VILLAGE CREEK AVENUE W...FORESTDALE AND MINOR

WINDS OF 60 TO 70 MPH WILL BREAK LARGE TREE LIMBS AND CAUSE SOME
DAMAGE...ESPECIALLY TO SMALLER STRUCTURES.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3348 8699 3369 8686 3353 8662 3347 8666
      3348 8667 3342 8673 3342 8675 3339 8677
TIME...MOT...LOC 2154Z 119DEG 14KT 3350 8677

$$
1 follow-up statement
000 
WWUS54 KBMX 292212
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
512 PM CDT TUE JUL 29 2008

ALC073-292230-
/O.CON.KBMX.SV.W.0424.000000T0000Z-080729T2230Z/
JEFFERSON AL-
512 PM CDT TUE JUL 29 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR EASTERN JEFFERSON COUNTY...

AT 510 PM CDT...THE NATIONAL WEATHER SERVICE CONTINUED TO INDICATE A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
KINGSTON...OR ABOUT NEAR BIRMINGHAM...MOVING NORTHWEST AT 10 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
B.J.C.C....LEGION FIELD...DANVILLE...KETONA LAKES...BIRMINGHAM
FAIRGOUNDS...TARRANT...FAIRFIELD...ENSLEY...WATSON...VILLAGE CREEK
AVENUE W...MINOR...FULTONDALE...FORESTDALE AND DOCENA

LAT...LON 3356 8694 3369 8686 3357 8668 3355 8664
      3353 8662 3347 8666 3348 8668 3342 8673
      3348 8699
TIME...MOT...LOC 2212Z 132DEG 11KT 3354 8678

$$

KSL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 3:50 PM CDT, 1 hour 4 minutes earlier.

Area forecast discussion, Jul 29, 3:50 PM CDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
350 PM CDT TUE JUL 29 2008

.DISCUSSION...INCREDIBLY INTERESTING AND ACTIVE WEATHER FOR LATE
JULY IN THE FORECAST...WITH SEVERAL KEY FEATURES/EVENTS TO
DISCUSS. MODELS SEEM TO BE IN FAIRLY GOOD AGREEMENT...AND
SHOWING IMPROVED RUN-TO-RUN CONSISTENCY...SO CONFIDENCE IS FAIRLY
GOOD IN SPITE OF ATYPICALLY ACTIVE WEEK THAT LIES AHEAD.

THE FIRST FEATURE OF INTEREST AND IMPACT IS THE WELL ADVERTISED
SHORT WAVE...HELLO DOLLY...THAT WORKS SLOWLY SOUTHEASTWARD OUT
OF THE MID- MISSISSIPPI VALLEY WEDNESDAY AND THURSDAY...THEN
SLOWLY PUSHES SOUTH THROUGH THE FORECAST AREA ON FRIDAY. WITH DEEP
MOISTURE AND AMPLE SUMMER HEAT...ADDITION OF THE UPPER LEVEL SHORT
WAVE WILL BRING GOOD CHANCES FOR A FAIRLY SIGNIFICANT SUMMER RAIN
EVENT FOR MUCH OF THE AREA. AGREE WITH PREVIOUS THINKING THAT
THERE IS A VERY GOOD CHANCE FOR EVERYONE TO PICK UP SOME RAIN...
WITH AN AVERAGE OF ONE INCH NOT BEING THAT FAR FETCHED.

IMPETUS FOR THE SOUTHWARD PUSH OF THE TROUGH FRIDAY WILL BE AN UPPER
LEVEL RIDGE BUILDING EASTWARD OUT OF THE SOUTHERN PLAINS. RIGHT
NOW...MODELS CUT OFF THE HIGH...AND MOVE IT EASTWARD INTO THE OHIO
VALLEY. VERY HIGH HEIGHTS...HIGH TEMPS/THICKNESSES AT H8 ARE
SHOWING THE POTENTIAL FOR SOME HOT TEMPS ACROSS THE NORTHERN/
NORTHWESTERN PORTION OF THE FORECAST AREA SATURDAY AND SUNDAY...
WITH TEMPS EASILY IN THE UPPER 90S...HEADING FOR THE CENTURY MARK.
AT THE SAME TIME...WITHIN THE UPPER LEVEL TROUGH LINGERING IN THE
GULF...A WEAK SURFACE LOW DEVELOPS IN SOUTHERN GA/AL BY SATURDAY.
AS THE WEEKEND PROGRESSES...THE SURFACE LOW AND ATTENDANT DEVELOPING
UPPER LEVEL LOW RETROGRADE ACROSS THE NORTHERN GULF. FAIRLY
CERTAIN THE COMBINATION OF THE RIDGE AND TROUGH SHOULD KEEP THE
NORTHERN HALF OF THE FORECAST AREA HOT AND DRY...BUT THE BIG
QUESTION WILL BE HOW FAR NORTH ANY ASSOCIATED PRECIP WILL WORK
INTO SOUTHERN PORTIONS OF THE FORECAST AREA.

MONDAY INTO TUESDAY...AS THE RIDGE BREACHES THE APPALACHIANS AND
THE LOW CONTINUES WESTWARD...RELATIVELY COOLER AIR WILL BE PULLED
SOUTHWESTWARD INTO CENTRAL ALABAMA...FOR TEMPS AT LEAST CLOSER TO
NORMAL...BUT CONTINUED LOW POPS.

&&

.AVIATION...18Z TAF DISCUSSION.

ISOLATED SHRA/TSRA DEVELOPING ACROSS THE AREA. SHOULD SEE AREAL
COVERAGE INCREASE THROUGH TONIGHT WITH STORMS TAPERING OFF AFTER
MIDNIGHT. WINDS WILL CONTINUE OUT OF THE SW AT 5-10 KTS. CEILINGS
WILL BE IN THE 3000-4000FT RANGE WITH LOWER CEILINGS IN AND AROUND
TSRA DEVELOPMENT. VSBYS SHOULD STAY AT OR ABOVE 6SM THIS AFTERNOON
WITH SOME PLACES FALLING TO 5SM OVER NIGHT WITH PATCHY HZ
DEVELOPMENT.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     72  92  70  90  70 /  20  40  30  60  40
ANNISTON    73  91  72  90  71 /  20  50  30  60  40
BIRMINGHAM  76  92  73  89  73 /  10  40  20  60  50
TUSCALOOSA  75  94  74  92  73 /  10  40  20  60  50
CALERA      74  91  73  90  72 /  20  40  20  60  50
AUBURN      71  90  73  85  72 /  20  50  30  60  40
MONTGOMERY  76  91  74  91  74 /  20  50  40  60  40
TROY        73  89  72  88  72 /  30  70  40  70  30

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&

81/81/07
Hazardous weather outlook, Jul 29, 1:02 PM CDT, 3 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
102 PM CDT TUE JUL 29 2008

ALZ011>015-017>050-301800-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
102 PM CDT TUE JUL 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

STRONG THUNDERSTORMS ARE POSSIBLE TODAY THROUGH 10 PM THIS EVENING.
THE PRIMARY THREAT WILL BE WIND GUSTS OF 35 TO 45 MPH AND DANGEROUS
CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Jul 29, 3:39 PM CDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
339 PM CDT TUE JUL 29 2008

ALZ023-032-292115-
HALE-TUSCALOOSA-
339 PM CDT TUE JUL 29 2008

...SIGNIFICANT WEATHER ALERT FOR HALE AND TUSCALOOSA COUNTIES UNTIL
415 PM CDT...

AT 337 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR LOW GAP...OR 16 MILES SOUTH OF TUSCALOOSA...MOVING
WEST AT 5 MPH.

WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Special weather statement, Jul 29, 3:45 PM CDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
345 PM CDT TUE JUL 29 2008

ALZ025-292115-
SHELBY-
345 PM CDT TUE JUL 29 2008

...SIGNIFICANT WEATHER ALERT FOR SHELBY COUNTY UNTIL 415 PM CDT...

AT 341 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM 5 MILES SOUTH OF CHELSEA...MOVING WEST AT 5 MPH.

WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.
Special weather statement, Jul 29, 4:10 PM CDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
410 PM CDT TUE JUL 29 2008

ALZ014-015-292145-
WALKER-WINSTON-
410 PM CDT TUE JUL 29 2008

...SIGNIFICANT WEATHER ALERT FOR WALKER AND WINSTON COUNTIES UNTIL
445 PM CDT...

AT 410 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR MCDOWELL CAMP GROUNDS...OR 8 MILES SOUTHWEST OF
ARLEY...MOVING SOUTH AT 9 MPH.

WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  MCDOWELL CAMP GROUNDS.
  LAKE SHORE.
  LUPTON.
  CURRY.
  WALKER COUNTY AIRPORT.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

27
Special weather statement, Jul 29, 4:25 PM CDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
425 PM CDT TUE JUL 29 2008

ALZ013-015-023-292200-
FAYETTE-TUSCALOOSA-WALKER-
425 PM CDT TUE JUL 29 2008

...SIGNIFICANT WEATHER ALERT FOR FAYETTE...TUSCALOOSA AND WALKER
COUNTIES UNTIL 500 PM CDT...

AT 423 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR BOLEY SPRINGS...OR 17 MILES SOUTHWEST OF CORDOVA...
MOVING SOUTHEAST AT 3 MPH.

WINDS UP TO 45 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  BOLEY SPRINGS.
  THE WYE.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Special weather statement, Jul 29, 4:30 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
430 PM CDT TUE JUL 29 2008

ALZ018-019-292215-
CALHOUN-ETOWAH-
430 PM CDT TUE JUL 29 2008

...SIGNIFICANT WEATHER ALERT FOR CALHOUN AND ETOWAH COUNTIES UNTIL
515 PM CDT...

AT 427 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM 7 MILES NORTH OF JACKSONVILLE...MOVING SOUTHEAST AT 3
MPH.

PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  REAVES.
  JACKSONVILLE.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

27
Special weather statement, Jul 29, 4:49 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
449 PM CDT TUE JUL 29 2008

ALZ024-292230-
JEFFERSON-
449 PM CDT TUE JUL 29 2008

...SIGNIFICANT WEATHER ALERT FOR JEFFERSON COUNTY UNTIL 530 PM CDT...

AT 449PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR MOUNTAIN BROOK. THIS STORM WAS NEARLY STATIONARY.

PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  SAMFORD UNIVERSITY.
  MOUNTAIN BROOK.
  CAHABA HEIGHTS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

27

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 3:05 PM CDTSevere Thunderstorm WarningBMXHale, Tuscaloosa25 min
Jul 29, 5:03 PM CDTSevere Thunderstorm WarningBMXEtowah27 min
Jul 29, 5:08 PM CDTAreal Flood AdvisoryBMXJefferson, Shelby3 hr
Jul 29, 5:19 PM CDTSevere Thunderstorm WarningBMXEtowah, St. Clair26 min
Jul 29, 5:28 PM CDTSevere Thunderstorm WarningBMXFayette, Tuscaloosa32 min
Jul 29, 5:29 PM CDTSevere Thunderstorm WarningBMXJefferson, St. Clair31 min
Jul 29, 5:38 PM CDTSevere Thunderstorm WarningBMXSt. Clair, Talladega37 min
Jul 29, 5:49 PM CDTSevere Thunderstorm WarningBMXJefferson26 min
Jul 29, 6:02 PM CDTSevere Thunderstorm WarningBMXJefferson, St. Clair28 min
Jul 29, 6:15 PM CDTSevere Thunderstorm WarningBMXCalhoun, St. Clair, Talladega30 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.